SAN FRANCISCO – Researchers in Japan and Boston have found a correlation between language function and mood among patients with aphasia (loss of language ability) due to stroke. Findings of their study are being presented at the American Academy of Neurology 56th Annual Meeting in San Francisco, Calif., April 24 – May 1, 2004.
"In an earlier pilot study we found a possible link between aphasia and depression," notes study senior author Yutaka Tanaka, MD, PhD, of the Momose Clinic, Ikoma-Gun, Nara, and Sakakibara Onsen Hospital, Hisai, Mie. "We have demonstrated in this study a correlation between language function and improvement in mood, using selective serotonin re-uptake inhibitors."
More commonly known by their brand names, Prozac, Zoloft, Paxil and others, serotonin re-uptake inhibitors (SSRIs) have been used successfully to treat depression and other psychological and behavioral disorders. Researchers have now shown that among patients who are aphasic due to stroke to the left hemisphere of the brain, these drugs may also improve their performance on language tests, mood scales and tests of perseveration.
In this double-blind crossover study researchers used fluvoxamine maleate (a SSRI) and nilvadipine (a calcium channel blocker). Ten patients were treated for four weeks with one drug, given four weeks to clear their symptoms, then treated for four weeks with the other drug. They were tested with language and non-language cognitive tests four times (pre- and post-medication).
"With SSRI therapy, significant improvement was found in patients with non-severe fluent aphasia," concludes Tanaka. "No significant improvement was found on any test using the calcium channel blocker."
This study is in collaboration with M.L. Albert, MD, PhD, in Boston, and is supported by the National Institutes of Health and VA Medical Research Service.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.
If you talk to God, you are praying.
If God talks to you, you have schizophrenia.
-- Thomas Szasz